|Drugs not Working, Should still take?
Jan 19, 2005
I have had HIV for at least 15 years and on some sort of medication for at about 12 years. Starting with just AZT and then adding additional meds as they became available. After my recent blood work my doc has decided best to take me off HIV meds completely. (Viral 350,000, T-Cell 40, resistance to most HIV drugs, these numbers have been the same for almost 10 years) but leave me on Azithromycin, Mepron. My question, I guess, is there a benefit to stay on the HART therapy even though the lab tests never show an improvement? or is it best to take the antibiotics and wait for something else in the pipe?
Response from Dr. Sherer
I will provide a general answer, but the more important answer is the one you and your doctor arrive at with all of your clinical history, drug record, and other key information that I lack.
There is some evidence that people in your situation, i.e. with multi-drug resistance to most or all drugs, and persistent viremia with very low T cells, do get some benefit from staying on therapy. THese data come from cohort studies in which patients in this situation who stay on therapy are compared to those who go off medications, and there has been a benefit in terms of survival and, in some cases, levels of viral load and CD4 cells. I would regard these data as 'soft', as I mentioned above, since there may be other factors at play, i.e. those who stopped the medications may have been having more side effects and a poorer quality of life, or may have had poorer adherence to medications while still on them, compared to the group who elected with their doctors to stay on therapy.
There is also data that suggests that continuing ART renders the virus less able to reproduce by lowering it's 'fitness'. One limited measure of viral fitness is the replication capacity, the ability of the virus to complete one replication cycle in the laboratory. Continuing therapy often, but not always, lowers the replication capacity.
Finally, there is limited data that this 'replication capacity' can be reduced with the continuation of only one class of drugs, i.e. the NRTIs like lamivudine or zidovudine, but not with other classes, such as the NNRTIs and the PIs. These data are preliminary. Nonetheless, some doctors and patients are electing to stay on a single drug such as lamivudine, or lamivudine plus zidovudine.
You note that you are resistant to 'most' drugs. You can also explore with your doctor what options you would have among the currently available drugs, based on your treatment history and recent genotype and phenotype tests, both of which would offer useful information at this moment.
You also do not mention whether you have tried enfurvitide, the entry inhibitor that requires twice daily subcutaneous injections, and offers an active drug against a novel target. People enroleed in the clinical trials for tipranavir above did uniformly better if they also took enfurvitide for the first time.
And those same TPV trial subjects also did better with each active drug that they received.
So, whenever you and your doctor decide to resume ART (if at all), these two drugs may be options for you, and may be added to a third existing drug to which you may only have partial resistance, and thus which still may offer you benefit in this combination.
In addition, your doctor may be awaiting further development of the newer entry inhibitors, which may be taken orally, as well as new members of the existing classes. These drugs are probably 2-3 years away from availability by compassionate access (at best).
I suggest that you take this important question, and these thoughts, to your doctor for further discussion.
is it resistance
Sustiva/Combivir Regimen and it's effectiveness
- Headache After Giving A Bj Worried I Have HIV
- Itchy Testicles After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Painful Urination After Handjob Worried I Have HIV
- Can A Male Get Pubic Lice From Public Restrooms?
- Can Vaginal Prolapse Cause Low Back Pain?
- Just Because The Vagina Is Burning Doesn't Mean You Have An Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.